Is anyone else allergic to Sinemet?

Hello Everyone!

I'm 49 years old and I was diagnosed in 2006, via med-challenge, after having spent 2 years in doctor's appointments and having testing done. I lost my job and my access to health insurance and ended up going to the local, public low/no cost health clinic for care. The doctor there picked up on my circumstances almost immediately and asked me to try Sinemet. It was like a miracle! The symptoms I'd been trying to understand and manage nearly disappeared. The only problem was that the treatment came with its own set of problems: full body hives, paresthesia, sudden vertigo and extreme nausea.

I spent the next 3 years working with my doctor to find the right medication combination for me. I've worked my way through Symmetrel (Amantadine) and Cogentin (Benztropin Mesylate) and I used the Neupro patch successfully up until it was recalled in the US (2008). Right now I use a combination of long acting Requip (Ropinirol) and a transdermal Emsam (Selegeline) patch. Both have their drawbacks (vertigo, dehydration, localized paresthesia) but so far I feel they manage my symptoms well without completely destroying my quality of life.

I'm curious about the treatment choices of others who are also allergic to Sinemet. I am concerned that I will run out of medication choices in a few years time.

6 Replies

oldestnewest
  • I tried Sinemet and had spikes of high blood pressure. So I am back to Azelect only. I've been on it for a little over a year.

  • I started out on Sinemet after dx in 2011, but gave it up because of the nausea it caused. Have been on Ropinirole since and am fairly satisfied with results but, in retrospect, I wish we had given the Sinemet a longer trial. My neuro agrees, has prescribed small doses of Sinemet to back up the Ropinirole. I questioned her about using dopamine and an agonist together, but she sees no problem.

    Hope you find something that works for you.

  • I had an allergic reaction to Sinemet and went to Urgent Care with a severe full-body rash. They changed using Sinemet from a generic manufacturer to Sinemet made by TEVA. All is well now. It seems that different fillers and color dyes can cause adverse reactions. As with most things PD; trial and lots of errors is in the landscape for all.

  • I believe there will always be new drugs on the market for PD

    I was allergic to ropinerole it gave me flu like symptoms.

    I use one Neupro patch daily (2mgm) it does have some very strange effects. but I dont know if that is with the combination of Madopar.

  • I also had "strange effects" when using Neupro. I have similar side effects now and I believe they're due to the Emsam patch. One of the strangest is an auditory "hallucination" - I dont really know what else to call it. I hear something that I can only describe as whispering. At first I thought, "Oh great! Going off your nut now, are you?" But then I read about some folks who also had auditory side effects, including a man who heard singing! I might not mind that so much. The whispering is annoying because it's occasionally difficult to determine whether I'm hearing that or there's someone trying to speak to me quietly. I usually have no difficulty ignoring it but it can be a bit off-putting at times.

  • Kathlene how weird that must feel!

    There is quite a bit on line about auditry hallucinations. one study I read said Visual hallucinations are present in about one quarter to one third of the patients, auditory in up to 20%.

    So it is quite common but not talked about much.

You may also like...